Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 178, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2025, 4:04 PM CDT for Lincoln County, Saint Charles County, Missouri; 4 counties in Illinois. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2025, 4:04 PM CDT (21:04 UTC)
- Expired
- Jul 16, 2025, 4:45 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Lincoln County, MO, Saint Charles County, MO
The radar
The St Louis radar (KLSX), 25 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:08 PM CDT | TSTM WND DMG | 1 Sse Jerseyville, IL | Corrects previous tstm wnd dmg report from 1 SSE Jerseyville. HAM radio relayed a report of 60 mph wind gusts and 8 inch tree limbs down near Bluebird Lane and IL Route 109. Time estimated by radar. |
| Jul 16, 4:21 PM CDT | TSTM WND GST 52 | 4 Nne Orchard Farms, MO | |
| Jul 16, 4:41 PM CDT | TSTM WND DMG | 2 S Godfrey, IL | Delayed report: Tree down in the Godfrey area. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1156 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313
WUUS53 KLSX 162104
SVRLSX
ILC013-083-117-119-MOC113-183-162145-
/O.NEW.KLSX.SV.W.0178.250716T2104Z-250716T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
404 PM CDT Wed Jul 16 2025
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southeastern Calhoun County in southwestern Illinois...
Southeastern Jersey County in southwestern Illinois...
Southwestern Macoupin County in southwestern Illinois...
Northwestern Madison County in southwestern Illinois...
Southeastern Lincoln County in east central Missouri...
Northern Saint Charles County in east central Missouri...
* Until 445 PM CDT.
* At 404 PM CDT, severe thunderstorms were located along a line from
near Jerseyville to over Fountain N' Lakes, or along a line from
near Jerseyville to 6 miles east of Troy, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
O'Fallon, St. Charles, St. Peters, Wentzville, Alton, Hazelwood,
Godfrey, Lake St. Louis, Dardenne Prairie, Jerseyville,
Cottleville, St. Paul, Brighton, Bunker Hill, Grafton, Elsah, West
Alton, Josephville, Portage Des Sioux and Orchard Farms.
This includes Interstate 70 in Missouri between exits 209 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds.
&&
LAT...LON 3893 9089 3888 9081 3892 9079 3893 9074
3891 9072 3893 9067 3888 9061 3916 9025
3901 8992 3887 9025 3886 9027 3889 9032
3884 9035 3883 9044 3881 9046 3876 9062
3873 9084
TIME...MOT...LOC 2104Z 331DEG 13KT 3911 9027 3903 9043 3898 9067
3897 9086
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore3 follow-up statements
659
WWUS53 KLSX 162116
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
416 PM CDT Wed Jul 16 2025
MOC113-162126-
/O.CAN.KLSX.SV.W.0178.000000T0000Z-250716T2145Z/
Lincoln MO-
416 PM CDT Wed Jul 16 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SOUTHEASTERN LINCOLN
COUNTY...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However, gusty winds are
still possible with these thunderstorms.
&&
LAT...LON 3888 9061 3916 9025 3901 8992 3887 9025
3886 9027 3889 9030 3889 9033 3888 9034
3885 9034 3884 9035 3883 9044 3881 9046
3876 9062
TIME...MOT...LOC 2104Z 331DEG 13KT 3910 9027 3903 9043 3897 9067
3897 9086
$$
ILC013-083-117-119-MOC183-162145-
/O.CON.KLSX.SV.W.0178.000000T0000Z-250716T2145Z/
Calhoun IL-Jersey IL-Macoupin IL-Madison IL-Saint Charles MO-
416 PM CDT Wed Jul 16 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN CALHOUN, SOUTHEASTERN JERSEY, SOUTHWESTERN MACOUPIN
AND NORTHWESTERN MADISON COUNTIES IN SOUTHWESTERN ILLINOIS AND
NORTHEASTERN SAINT CHARLES COUNTY IN EAST CENTRAL MISSOURI...
At 416 PM CDT, severe thunderstorms were located along a line from 6
miles southeast of Jerseyville to over Fountain N' Lakes, or along a
line from 6 miles southeast of Jerseyville to 8 miles east of Troy,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
St. Charles, St. Peters, Alton, Hazelwood, Godfrey, Jerseyville,
Brighton, Bunker Hill, Grafton, Elsah, West Alton, Portage Des
Sioux, Orchard Farms, Otterville, McClusky, Delhi, Miles Station,
Fosterburg, Deer Plain and Kampville.
This includes Interstate 70 in Missouri between exits 224 and 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds.
&&
LAT...LON 3888 9061 3916 9025 3901 8992 3887 9025
3886 9027 3889 9030 3889 9033 3888 9034
3885 9034 3884 9035 3883 9044 3881 9046
3876 9062
TIME...MOT...LOC 2104Z 331DEG 13KT 3910 9027 3903 9043 3897 9067
3897 9086
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore973
WWUS53 KLSX 162129
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
429 PM CDT Wed Jul 16 2025
ILC013-083-117-119-MOC183-162145-
/O.CON.KLSX.SV.W.0178.000000T0000Z-250716T2145Z/
Calhoun IL-Jersey IL-Macoupin IL-Madison IL-Saint Charles MO-
429 PM CDT Wed Jul 16 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN CALHOUN, SOUTHEASTERN JERSEY, SOUTHWESTERN MACOUPIN
AND NORTHWESTERN MADISON COUNTIES IN SOUTHWESTERN ILLINOIS AND
NORTHEASTERN SAINT CHARLES COUNTY IN EAST CENTRAL MISSOURI...
At 429 PM CDT, severe thunderstorms were located along a line from
near Bunker Hill to 9 miles north of St. Peters, or along a line
from 10 miles north of Bethalto to 9 miles northeast of St. Paul,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
St. Charles, St. Peters, Alton, Hazelwood, Godfrey, Brighton,
Grafton, Elsah, West Alton, Portage Des Sioux, Orchard Farms,
McClusky, Delhi, Fosterburg, Deer Plain, Miles Station, Kampville
and Golden Eagle.
This includes Interstate 70 in Missouri between exits 224 and 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. These storms are capable of producing damaging winds.
&&
LAT...LON 3888 9061 3901 9042 3911 9017 3901 8992
3887 9025 3886 9027 3889 9030 3889 9033
3888 9034 3885 9034 3884 9035 3883 9044
3881 9046 3876 9062
TIME...MOT...LOC 2116Z 301DEG 19KT 3908 9009 3900 9025 3895 9049
3895 9068
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Elmore158
WWUS53 KLSX 162141
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
441 PM CDT Wed Jul 16 2025
ILC013-083-117-119-MOC183-162151-
/O.EXP.KLSX.SV.W.0178.000000T0000Z-250716T2145Z/
Calhoun IL-Jersey IL-Macoupin IL-Madison IL-Saint Charles MO-
441 PM CDT Wed Jul 16 2025
...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 445 PM CDT FOR
SOUTHEASTERN CALHOUN, SOUTHEASTERN JERSEY, SOUTHWESTERN MACOUPIN AND
NORTHWESTERN MADISON COUNTIES IN SOUTHWESTERN ILLINOIS AND
NORTHEASTERN SAINT CHARLES COUNTY IN EAST CENTRAL MISSOURI...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with these thunderstorms.
&&
LAT...LON 3888 9061 3901 9042 3911 9017 3901 8992
3887 9025 3886 9027 3889 9030 3889 9033
3888 9034 3885 9034 3884 9035 3883 9044
3881 9046 3876 9062
TIME...MOT...LOC 2129Z 301DEG 19KT 3904 9001 3897 9018 3891 9041
3891 9060
$$
ElmoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:42 PM CDT, 1 hour 22 minutes earlier. Its key messages:
- A daily chance for showers and thunderstorms continues through this weekend.
- A prolonged streak of heat index values >100 degrees is forecast to begin as early as Saturday.
Area forecast discussion, Jul 16, 2:42 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 242 PM CDT Wed Jul 16 2025 .KEY MESSAGES... - A daily chance for showers and thunderstorms continues through this weekend. - A prolonged streak of heat index values >100 degrees is forecast to begin as early as Saturday. && .SHORT TERM... (Through Late Thursday Night) Issued at 241 PM CDT Wed Jul 16 2025 Recent surface observations show a cold front stretching from the Great Lakes southwest through Iowa, northwest Missouri, and Kansas. This feature will sink south tonight into northeast Missouri and west central Illinois, an environment characterized by 4000 J/kg of SBCAPE and 10 to 20 kts of effective shear. The front moving into this high instability air will cause isolated to scattered convective development along it, but low shear will keep activity mostly disorganized. PWATs above the 90th percentile of climatology, landing near 2", will ensure that thunderstorms will be moisture- heavy. Because of this, primary hazards in any thunderstorms that become strong to severe will be gusty to damaging winds. Flash flooding will be a greater concern tonight than the aforementioned wind threat. Overnight, the coverage of thunderstorms is expected to increase under the influence of a weak (20 - 25 kt) low-level jet. Although they'll be weaker due to lessening instability, this will actually make them more conducive for producing efficient heavy rainfall. Cores in this lesser CAPE environment will be less likely to rocket upward and immediately drop their load and die, giving them a higher potential at dropping heavy rain consistently over their lifespan. Deep warm cloud layers of >6 km along with the uncharacteristically high PWATs support efficient rainfall in these cores as well, and weak (15 - 30 kt) mid to upper level shear supports slow moving convection. Although back- building won't be a concern, there will still be the potential for training tonight, which increases the risk for flash flooding in northeast Missouri and west-central Illinois. The HREF LPMM echoes this well with it consistently showing a swath of 3 - 5" of 24 hour rainfall ending Thursday evening. Although the amount and location should not be taken as gospel, it is a good indicator that the threat for flash flooding in these areas is a realistic one. The cold front is forecast to stall in the southern half of the CWA tomorrow. A mid-level shortwave interacting with the front will encourage thunderstorm development during the afternoon in an environment similar to the one discussed in the paragraph above. Training thunderstorms are expected in the vicinity of I-44 (MO)/I- 64 (IL) and south, though this may shift north depending on where exactly the front settles. With weak mid-level shear, deep warm cloud layers, and high PWATs still in place, flash flooding will again be a threat. Portions of southeast Missouri have also seen plenty of rainfall over the past few weeks, making them more susceptible to flash flooding than other locations. Tomorrow, the front will provide heat relief those behind it. Areas north of I-70 will struggle to hit 85 degrees with similar heat index values. Ahead of the front, however, the heat will be similar to that of today. Jaja && .LONG TERM... (Friday through Next Wednesday) Issued at 241 PM CDT Wed Jul 16 2025 The cold front turned quasi-stationary front will meander around the forecast area from Friday through Monday. Multiple shortwaves interacting with it and ample instability each day will keep the potential for showers and thunderstorms around over the same period to varying degrees. By Saturday, ridging to our south will push the front over our northern CWA, lending most of the area over to a heat concern rather than severe weather/flash flooding. This heat concern will last through at least the middle of next week as temperatures in the 90s and dewpoints in the 70s combine to create heat index values of 100 to 105+ degree each day. A heat headline will need to be issued down the line, despite model variation in the strength and intensity of the ridge. The more impactful uncertainty is how the front and passing shortwaves affect the heat forecast in northeast Missouri and west-central Illinois. Possible increased cloud cover and rain would leave these locations cooler than the rest, perhaps not reaching Advisory criteria. This will need to be assessed in future forecast issuances. For now, confidence is high in a long duration hot streak outside of these areas. Jaja && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1224 PM CDT Wed Jul 16 2025 Convection has begun to speckle the forecast area this afternoon and is expected to persist until sundown. The greatest potential for impacts today will be late this afternoon into this evening at the St. Louis metropolitan terminals, but even so confidence in a direct hit by a thunderstorm is low. A cold front will inch its way south tonight, switching winds from southwesterly to northerly as it passes. This front will bring another round of showers and thunderstorms to the area, impacting mainly areas north of I-70 through tomorrow morning. Otherwise, dry and VFR conditions will exist for all sites that are not impacted by showers or thunderstorms during the period. Jaja && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 16, 2:37 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 237 PM CDT Wed Jul 16 2025 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 237 PM CDT Wed Jul 16 2025 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. There is a chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms each day from Thursday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Jaja
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:41 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln | 34 min |
| Jul 16, 5:26 PM CDT | Severe Thunderstorm Warning | LSX | Fayette | 29 min |
| Jul 16, 6:22 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Marion | 17 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Severe Thunderstorm Warnings in Missouri, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.